Alert archive / Iowa / Frost Advisories in 2020
Frost Advisory 4, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 1, 2020, 3:44 AM CDT for 37 counties in Iowa. It took effect at Oct 2, 2020, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2020, 3:44 AM CDT (08:44 UTC)
- In effect from
- Oct 2, 2020, 1:00 AM CDT
- Expired
- Oct 2, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 37 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Tama County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2922 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WWUS73 KDMX 010844 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 344 AM CDT Thu Oct 1 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 011700- /O.NEW.KDMX.FR.Y.0004.201002T0600Z-201002T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, and Corning 344 AM CDT Thu Oct 1 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Much of central Iowa. Mainly north of a Creston to Knoxville and Grinnell line. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
5 follow-up statements
938 WWUS73 KDMX 011428 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 928 AM CDT Thu Oct 1 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 012230- /O.CON.KDMX.FR.Y.0004.201002T0600Z-201002T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, and Corning 928 AM CDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Much of central Iowa. Mainly north of a Creston to Knoxville and Grinnell line. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
259 WWUS73 KDMX 012034 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 334 PM CDT Thu Oct 1 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 020445- /O.CON.KDMX.FR.Y.0004.201002T0600Z-201002T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, and Corning 334 PM CDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Much of central Iowa. Mainly north of a Creston to Knoxville and Grinnell line. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
893 WWUS73 KDMX 020353 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1053 PM CDT Thu Oct 1 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 021200- /O.CON.KDMX.FR.Y.0004.201002T0600Z-201002T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, and Corning 1053 PM CDT Thu Oct 1 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT FRIDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. A few spots will even fall below freezing. * WHERE...Much of central Iowa. Mainly north of a Creston to Knoxville and Grinnell line. * WHEN...From 1 AM to 8 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
403 WWUS73 KDMX 020741 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 241 AM CDT Fri Oct 2 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 021300- /O.CON.KDMX.FR.Y.0004.000000T0000Z-201002T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, and Corning 241 AM CDT Fri Oct 2 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures in the low to mid 30s will result in frost formation. A few spots will even fall below freezing. * WHERE...Much of central Iowa. Mainly north of a Creston to Knoxville and Grinnell line. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
275 WWUS73 KDMX 021256 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 756 AM CDT Fri Oct 2 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 021400- /O.EXP.KDMX.FR.Y.0004.000000T0000Z-201002T1300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, and Corning 756 AM CDT Fri Oct 2 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures will continue to warm this morning under mostly sunny skies, therefore the advisory is allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 1, 3:17 AM CDT, 27 minutes earlier.
Area forecast discussion, Oct 1, 3:17 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 317 AM CDT Thu Oct 1 2020 .DISCUSSION.../Today through Wednesday/ Issued at 314 AM CDT Thu Oct 1 2020 General Summary... Temperatures today and through the weekend will be 10 to 15 degrees cooler than yesterday, yielding highs in the 50s to low 60s. The first widespread frost (and freeze for some across the north) will be seen Friday morning. Widespread, mainly light, precipitation will overspread the state overnight Friday and Saturday before exiting early Sunday. Warmer temperatures, back into the 70s, will then return early next week. Today through Sunday... On the heels of the strong northwest winds yesterday, conditions will be markedly cooler today, as much as 10 to 15 degrees cooler. By the afternoon 850mb temps will be near or a couple degrees below 0 deg C, helping yield highs predominantly in the 50s deg F. Winds will also remain a bit breezy with sustained around 15 mph and gusts to 25 mph expected today before high pressure slides in later this evening. Overnight, lows will drop into the 30s across the state with many likely to see their first frost of the season. Cloud cover remains a bit of wild card to the equation, though consensus yields mostly clear skies for much of the overnight. As such, a few northern areas and portions of the Nishnabotna Valley may see a decent shot at a freeze to around 30 deg F. Into central Iowa, current forecast lows are in the 33 to 36 deg F range, near the 50th percentile on the model certainty front. A majority of the model solutions are clustered in the low to mid 30s, with a few outliers (cloudier solutions) warmer into the upper 30s. Have gone with a widespread frost advisory at this point though to keep the overall message simple. Friday will be similar to Thursday in many ways, though with much lighter winds with broad high pressure continuing overhead. By Friday night, a compact upper level shortwave will begin to influence the area, increasing cloud cover and precipitation chances into Saturday. While widespread light precipitation is likely, the low level and mid-upper level forcing is not quite aligned over the forecast area, especially with a messy surface low forecast to be in place just S/SW of the state. The best forcing couplet will be east into the Davenport/Quad Cities forecast area later Saturday/Saturday night. As a result, POPs are generally in the 25 to 40 percent range over a roughly 24 hour period. Anticipate those to increase with the next forecast package as windows narrow. Total rainfall around a quarter inch appears most likely. The upper level system will then pivot through Saturday night into Sunday and yield clearing skies and continued cool highs in the 50s Sunday. Monday through Wednesday... The large scale flow will break down from the western CONUS ridge/eastern CONUS trough pattern and yield local height rises and predominantly zonal flow into the middle of the week. The main takeaway will be dry conditions and warming temperatures back to near/just above normal in the 60s Monday and low to mid 70s into the middle of the week. The ridge-trough pattern looks to return to some degree by the middle-end of the week, but the area should remain on the milder/warmer side of the northwest flow. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1200 AM CDT Thu Oct 1 2020 While cloud cover will increase overnight and linger through much of the day, mostly VFR conditions are expected. The exceptions are likely to be KMCW and KALO where a few hours of MVFR ceilings may be seen before mixing out back to VFR. A brief shower/light rain may be seen around KMCW and KALO as well, but with limited confidence have left out any mentions at this time. Winds will once again be breezy, but more manageable with northwest winds sustained around 15 kts and gusts to 20 to 25kts. Winds and cloud cover will dissipate around 00z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Sep 30, 2:57 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 257 PM CDT Wed Sep 30 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 257 PM CDT Wed Sep 30 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Northerly wind gusts of 30 to 40 MPH are expected through the late afternoon and early evening hours. Gusty winds coupled with low humidity presents an elevated fire threat this afternoon. Conditions are not appropriate for burning this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds of 25 to 30 MPH are forecast for Thursday afternoon and early evening. Thursday and Friday Night, low temperatures in the lower 30s will lead to the potential for frost in some areas. Rain showers return to the forecast on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.